Kansas, 2016Heavy Rain in Kansas, August 7 to 8, 2016
August 7 to 8, 2016 · NWS DDC · 1 event in 1 county or zone
A thunderstorm produced heavy rain across Kearny county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain across Kearny county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 5:00 PM CST, 4 hours earlier.
Area forecast discussion, Aug 7, 5:00 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT SUN AUG 7 2016
...Updated Aviation...
.SHORT TERM...(This evening through Monday)
Issued at 235 PM CDT Sun Aug 7 2016
Tonight...thunderstorms are possible along and north of a frontal
boundary currently positioned slightly south of the forecast area.
The best chance of thunderstorms will be along the KS/OK border.
Otherwise expect a thick deck of stratus and southeasterly winds
across the CWA. Drier conditions are expected tomorrow with a
decrease in cloudiness in the afternoon. The frontal boundary will
slide farther north tomorrow leading to southeasterly winds to the
north of the front with southerly winds south of the front. A few
thunderstorms may form along this boundary in the late afternoon,
but I believe most of the activity will hold off until the evening
hours. As for temperatures, lows tonight look to drop into the mid
to upper 60s with highs tomorrow ranging from the mid 80s north to
lower 90s south.
.LONG TERM...(Monday night through Sunday)
Issued at 235 PM CDT Sun Aug 7 2016
Southwest flow will be found above western Kansas through at
least the mid part of the week due to an upper level high over the
southern U.S and a an upper level long wave trough over the
western U.S. A trough of low pressure will be located across
eastern Colorado towards the surface leading to southerly winds
across the area through Thursday. A few thunderstorms are possible
across west central Kansas Monday night as the frontal boundary
mentioned in the short term continues to slide northward. Partly
cloudy skies and dry conditions are anticipated Tuesday through
Thursday, however a few isolated thunderstorms can not be ruled
out across west central Kansas during the late afternoon into
evening hours. Models suggest a cold front to slide through the
area Thursday night shifting winds to more of a northerly
direction. Thunderstorm chances will increase Thursday as the
tropical upper level trough interacts with the Pacific cold front.
Upper level high pressure will build in the western United States
late in the week, and relatively cool high pressure will build
into the central part of the country Friday and Saturday. As for
temperatures, highs look to reach into the 90s Tuesday through
Thursday with a cool down into the upper 80s and lower 90s Friday
into this weekend. Lows will generally be around 70 degrees
through Thursday night then in the upper 60s this weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun Aug 7 2016
Convective development through tonight is expected to remain
primarily south of the airports, along a stationary frontal
boundary along the KS/OK border. As such, little confidence that
convection will impact any terminal through tonight, and left it
out of the 00z TAFs. BKN/OVC stratus/stratocumulus field will
lower through the night, with IFR/LIFR stratus cigs expected
at all airports through sunrise Monday. Areas of reduced vis in
BR/FG as well. Cigs will again lift to BKN stratocumulus beginning
around 15z Mon. Light NE surface winds will prevail north of the
front tonight, veering more SEly on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 67 90 71 96 / 20 10 10 10
GCK 66 89 68 95 / 20 20 20 20
EHA 66 92 68 96 / 40 20 20 20
LBL 68 93 70 97 / 30 10 10 20
HYS 64 85 70 95 / 10 20 20 20
P28 71 92 74 98 / 30 10 10 10
&&
.DDC Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 7, 10:13 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CDT SUN AUG 7 2016
KSZ030-031-043>046-061>066-074>081-084>090-081615-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1113 AM CDT SUN AUG 7 2016 /1013 AM MDT SUN AUG 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND CONTINUE
INTO THE OVERNIGHT PERIOD, MAINLY SOUTH OF HIGHWAY 50. WIND GUSTS
TO NEAR 60 MPH ARE POSSIBLE WITH LOCALLY HEAVY RAIN.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED FLOODING RISK.
ELEVATED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DISCUSSION...
THUNDERSTORMS ARE POSSIBLE MONDAY EVENING INTO THE OVERNIGHT
PERIOD.
A FEW THUNDERSTORMS CAN ALSO BE EXPECTED TUESDAY AND WEDNESDAY
AFTERNOONS, WITH MORE WIDESPREAD THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING.
HAZARDS WEATHER RISK...
MONDAY...
ELEVATED FLOODING RISK.
LIMITED LIGHTNING RISK.
ELEVATED EXCESSIVE HEAT RISK.
LIMITED FIRE WEATHER RISK.
TUESDAY...
ELEVATED FLOODING RISK.
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
LIMITED FIRE WEATHER RISK.
WEDNESDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
LIMITED FIRE WEATHER RISK.
THURSDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
LIMITED FIRE WEATHER RISK.
FRIDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
SATURDAY...
LIMITED LIGHTNING RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 7, 7:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SUN AUG 7 2016
KSZ086-087-080145-
SEWARD KS-MEADE KS-
805 PM CDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...WEST
CENTRAL MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 845 PM CDT...
AT 804 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF KISMET...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS NEAR 40 MPH ARE POSSIBLE.
HAIL TO DIME SIZE IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KISMET AND PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3729 10097 3739 10075 3739 10069 3721 10052
3711 10086
TIME...MOT...LOC 0104Z 235DEG 7KT 3722 10082
TURNERSpecial weather statement, Aug 7, 7:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SUN AUG 7 2016
KSZ086-087-080200-
SEWARD KS-MEADE KS-
817 PM CDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 900 PM
CDT...
AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF PLAINS...OR 8 MILES NORTH OF KISMET...MOVING
NORTHEAST AT 15 MPH.
HAIL TO THE SIZE OF NICKELS IS LIKELY.
WIND GUSTS NEAR 45 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MEADE...MISSLER AND PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3732 10079 3739 10070 3739 10066 3743 10065
3746 10061 3729 10033 3718 10062
TIME...MOT...LOC 0116Z 224DEG 12KT 3732 10065
TURNERHeavy Rain, Kearny
- When
- August 7, 9:00 PM CST to August 8, 12:00 AM CST
- Where
- Kearny County, 10.92 mi WSW of Lakin
- Reported by
- Public
- Coordinates
- 37.900, -101.440
Rainfall of 2.70 inches was observed. Bar ditches were full with water flowing across River Road in some spots.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658780.